Open Access Open Badges Short Report

The study of vancomycin use and its adverse reactions associated to patients of a brazilian university hospital

Daniel Savignon Marinho12, Gisele Huf2, Bruno LA Ferreira3, Helena Castro3, Carlos R Rodrigues1, Valeria Pereira de Sousa1* and Lúcio M Cabral1

Author Affiliations

1 Departamento de Medicamentos, Faculdade de Farmácia, UFRJ, Rio de Janeiro, RJ, Brazil

2 Instituto Nacional de Controle de Qualidade em Saúde, Fundação Oswaldo Cruz, RJ, Brazil

3 LABioMol, Instituto de Biologia, UFF, Niterói, RJ, Brazil

For all author emails, please log on.

BMC Research Notes 2011, 4:236  doi:10.1186/1756-0500-4-236

Published: 15 July 2011



Vancomycin is an antibiotic of growing importance in the treatment of hospital infections, with particular emphasis on its value in the fight against methicillin-resistant Staphylococcus aureus. However its usage profile must be evaluated to assure maximum benefit and minimum risk.


A cross-sectional retrospective study was carried out among inpatients that received vancomycin in a Brazilian quaternary hospital. The occurrence of adverse reactions reported was evaluated in medical records relating to patients taking vancomycin during a one year period. Males comprised 52% (95% CI: 41.7-60.2%) of the sample population, with a mean age of 50.6 (95% CI: 47.2-54.0) years and mean treatment period of 9.7 (95% CI: 8.0-11.5) Days. It was verified that nephrotoxicity occurred in 18.4% (95% CI: 11.3-27.5) of patients, Red man syndrome occurred in 2% (95% CI 0.2-7.2), while the occurrence of thrombocytopenia was 7.1% (95% CI: 2.9-14.2).


It may be noted that even after 50 years of use, adverse reactions associated with vancomycin continue with high frequency, presenting a public health problem, especially considering its current use in cases of multidrug resistant infections. In this context, we emphasize the importance of intensive pharmacovigilance in hospital as a surveillance tool after drug approval by the sanitary authority.